Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 60, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 25, 1999, 3:51 PM EDT for Norfolk County, Massachusetts. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 3:51 PM EDT (19:51 UTC)
- Expired
- Jul 25, 1999, 4:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Norfolk County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:05 PM EDT | Hail 0.75 | Stoughton, MA | |
| Jul 25, 4:45 PM EDT | Thunderstorm Wind 50 | Walpole, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBOX 251953
SVRBOS
MAC021-252045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EDT SUN JUL 25 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORFOLK COUNTY IN EASTERN MASSACHUSETTS
INCLUDING FRANKLIN...QUINCY...WEYMOUTH
* UNTIL 445 PM EDT.
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF DEVELOPING SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHERN NORFOLK COUNTY. THE STRONGEST STORMS WERE NEAR
STOUGHTON...WALPOLE...AND BELLINGHAM.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WRENTHAM...
SHARON...RANDOLPH...NORWOOD...NORFOLK...HOLBROOK...FOXBOROUGH...
CANTON...BRAINTREE AND AVON.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY
FROM WINDOWS.
$$
JN/GFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:25 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 25, 3:25 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 325 PM EDT SUN JUL 25 1999 DISC: INSTBY NOW MAINLY ACRS ERN PTN OF FCST AREA BUT WITH A FEW CELLS JUST INTO NERN CT. DRIER AIR AT LOW LVLS HAS MOVD INTO WRN PTN OF FCST AREA WITH DEW PTS IN 50S IN A FEW PLACES AND THIS HAS EFFECTIVELY KNOCKED OUT ALL SHWRS AND TSTMS WEST. EXCP THE SHWRS AND TSTMS E TO CONT POPPING UP BUT WITH THE AREA MOVG OFSHR AS EVENING APCHS. THE LWR DEW PTS WL THEN SPRD INTO ERN PTN AND THIS WL LEAD TO LWR MIN TEMPS TNGT AS THE HUMID AIR MOVS E. FURTHER SHWRS TNGT SEEM UNLKLY. THE COOL AIR ALF AND SFC TROF LINGERING ACRS SNE MAY PRODUCE SCT SHWRS AND TSTMS AGAIN MON BUT WITH LESS LOW LVL LATENT HEAT SHUD BE FEWER THAN THIS AFTN AND LESS LKLY TO BE SVR. WK SFC GRAD CONDUCIVE TO SEA BREEZE NR CSTS IN AFTN. SFC/UPR TROF SHIFTING E ON TUE WITH WARMING AROUND 850 MB LVL GIVE A LTL WARMER TEMPS DURG DAY WITH ONLY SML CHC OF SHWRS. .BOX.v..SVR TSTM WATCH CONTG THRU 7 PM ERN PTN FCST AREA... DMH
In the hours before
Special weather statement, Jul 25, 12:00 PM EDT, 3 hours 51 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261005- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1200 PM EDT SUN JUL 25 1999 ...ANOTHER ROUND OF THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING MAY BECOME SEVERE... AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY OVER SOUTHERN NEW ENGLAND WILL BE A FOCUS FOR MORE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE COMBINATION OF WARM MOIST AIR AHEAD OF THE FRONT AND COLDER AND DRIER AIR BEHIND THE FRONT WILL MAKE THE ATMOSPHERE VERY UNSTABLE TODAY...PRODUCING ANOTHER ROUND OF POTENTIALLY STRONG THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL STREAMS. ALTHOUGH STRONG AND POSSIBLY SEVERE THUNDERSTORMS CAN OCCUR ANYWHERE IN SOUTHERN NEW ENGLAND THIS AFTERNOON...THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL MOST LIKELY EXTEND FROM THE WORCESTER HILLS AND NORTHEAST CONNECTICUT EAST THROUGH THE REMAINDER OF MASSACHUSETTS AND RHODE ISLAND. SOUTHEAST MASSACHUSETTS AND RHODE ISLAND ARE PARTICULARLY VULNERABLE TO SEVERE THUNDERSTORM POTENTIAL AS THIS REGION WILL BE VERY MOIST AND UNSTABLE AND HAS AVOIDED MOST OF THE THUNDERSTORM ACTIVITY DURING THE LAST COUPLE OF DAYS. LOWER CLOUDS ACROSS NORTHEAST MASSACHUSETTS WILL DELAY SURFACE HEATING FOR A TIME...BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE LATER IN THE AFTERNOON. STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS NEW HAMPSHIRE AND FURTHER DEVELOPMENT THROUGHOUT SOUTHERN NEW ENGLAND IS ANTICIPATED THROUGHOUT THE AFTERNOON AND EVENING. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR FROM 2 PM THROUGH 8 PM THIS EVENING. SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD ONCE AGAIN GEAR UP BY EARLY THIS AFTERNOON AND BE PREPARED TO RELAY REPORTS DURING THE AFTEZRNOON AND EVENING SHOULD SEVERE WEATHER DEVELOP. DCY
Local storm report, Jul 25, 3:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
315 PM EDT SUN JUL 25 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM SUDBURY MA .75 INCH HAIL
07/24/99 MIDDLESEX PER TV METEOROLOGIST
0146 PM FRAMINGHAM MA .75 INCH HAIL
07/24/99 MIDDLESEX REPORTED BY AMATEUR RADIO
0150 PM SUDBURY MA 1 INCH HAIL
07/24/99 MIDDLESEX HAIL AND ESTIMATED GUST TO
60 MPH BY FIRE TOWER
PERSONNEL/AMATEUR RADIO
0201 PM WAYLAND MA WIND DAMAGE
MIDDLESEX SIX INCH DIAMETER TREES
DOWN PER AMATEUR RADIO
0214 PM WESTON MA 1 INCH HAIL
MIDDLESEX REPORTED BY AMATEUR RADIO
0215 PM HARVARD MA .75 INCH HAIL
WORCESTER REPORTED BY AMATEUR RADIO
0216 PM WALTHAM MA .75 INCH HAIL
MIDDLESEX REPORTED BY STORM SPOTTER
0233 PM BRIGHTON MA .75 INCH HAIL
SUFFOLK REPORTED BY STORM SPOTTER
0248 PM BOSTON MA 58 MPH TSTM GUST
SUFFOLK PER BOS ASOS
0250 PM WARWICK RI 1 INCH HAIL
KENT PER AMATEUR RADIOf
THOMPSONLocal storm report, Jul 25, 3:47 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
347 PM EDT SUN JUL 25 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM SUDBURY MA .75 INCH HAIL
07/24/99 MIDDLESEX PER TV METEOROLOGIST
0146 PM FRAMINGHAM MA .75 INCH HAIL
07/24/99 MIDDLESEX REPORTED BY AMATEUR RADIO
0150 PM SUDBURY MA 1 INCH HAIL
07/24/99 MIDDLESEX HAIL AND ESTIMATED GUST TO
60 MPH BY FIRE TOWER
PERSONNEL/AMATEUR RADIO
0201 PM WAYLAND MA WIND DAMAGE
MIDDLESEX SIX INCH DIAMETER TREES
DOWN PER AMATEUR RADIO
0214 PM WESTON MA 1 INCH HAIL
MIDDLESEX REPORTED BY AMATEUR RADIO
0215 PM HARVARD MA .75 INCH HAIL
WORCESTER REPORTED BY AMATEUR RADIO
0216 PM WALTHAM MA .75 INCH HAIL
MIDDLESEX REPORTED BY STORM SPOTTER
0233 PM BRIGHTON MA .75 INCH HAIL
SUFFOLK REPORTED BY STORM SPOTTER
0248 PM BOSTON MA 58 MPH TSTM GUST
SUFFOLK PER BOS ASOS
0250 PM WARWICK RI 1 INCH HAIL
KENT PER AMATEUR RADIO
0325 PM BROCKTON MA 1 INCH HAIL
PLYMOUTH QUARTER SIZE HAIL
COVERING GROUND PER
AMATEUR RADIO
0344 PM HANSON MA .75 INCH HAIL
PLYMOUTH DIME SIZE HAIL PER
AMATEUR RADIO
THOMPSONThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:20 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 40 min |
| Jul 24, 8:41 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk | 34 min |
| Jul 24, 11:17 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 43 min |
| Jul 25, 1:39 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 51 min |
| Jul 25, 2:17 PM EDT | Severe Thunderstorm Warning | BOX | Suffolk | 43 min |
| Jul 25, 2:53 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 52 min |
| Jul 25, 3:06 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 54 min |
| Jul 25, 3:25 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 65 min |
| Jul 25, 3:58 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 47 min |
| Jul 25, 4:43 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 47 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.